DAYTON, Ohio (WDTN) – Overdose deaths from a drug known as Fentanyl are on the rise across the state and now the CDC is stepping in to help the Ohio Department of Health.
Fentanyl is a powerful synthetic painkiller intended to be prescribed to people with chronic pain. Instead, more recently doctors are seeing the drug mixed with heroin, making for a dangerous and sometimes deadly combination.
In a report released by the CDC this week, Montgomery County stands out as having the second-highest number of fentanyl-related overdose deaths in Ohio in 2014–70 in total. That number went up to 104 in 2015.
Doctors says the major risk factor comes from the potency of the drug. To give you some perspective, it’s 50 to 100 times more potent than morphine and 30 to 50 times more potent than heroin.
Doctors we spoke with at Miami Valley Hospital say the problem with treating Fentanyl overdoses is drugs like Naxolone can’t compete with it’s strong potency.
“When someone overdoses and they start not breathing well they can take this Naloxone either inter nasally or sometimes a shot and the Naxolone reverses the effects,” Miami Valley Hospital Emergency Department Physician Dr. Jeremy Moore said. “The problem is that the fentanyl is so potent we can’t get the Naloxone to them quick enough so that’s why were having an increase in mortality.”
The CDC recommends targeting hot spots like Montgomery County by making anti-overdose drugs and clean needles more available, along with education and continued testing by coroners for the drug.